Can glucophage cause hair loss?

Mizzou
By Mizzou Latest Reply 2009-11-14 11:38:45 -0600
Started 2009-10-31 11:46:08 -0500

I've been taking glucophage for 4 years. I started at 500 mg. per day and for the past several months I've been taking 2500 mg. per day. My hair has been falling out in large amounts for several months. This is the third time this has happened to me in the past 10 years, each time caused by a medication. The last time I was on Topamax and Corgard to prevent the chronic headaches I've had since I was a child. The medications helped my headaches tremendously, but when my hair began falling out in heavy amounts, I stopped the meds and went back to Anacins to deal with the headaches and my hair eventually stopped falling out. It has taken 3 years to get it back to looking decent again and now I'm losing hair again. The only change has been in the dosage amount of glucophage. Has anyone else had hair loss associated with this drug?


5 replies

forrest3s
forrest3s 2009-11-01 10:41:06 -0600 Report

I took glucophage before takimg lantus and I did not have any hair loss. I took 1000 mg a day and have had no problems with losing my hair. I haven't read anything about glucophage making hair fall out. Maybe you need to call your doctor and see what else could be going on with you and the hair loss.

Mizzou
Mizzou 2009-11-14 11:38:45 -0600 Report

Thank you for your replies. I have already spoken to 2 doctors about the hair loss and neither one can figure out why it's happening. One had me take a double dose of zinc for the next month and stop using deodorant with aluminum, but so far I see no change. I only wash my hair twice a week and even that is too much because it's so depressing.

dyanne
dyanne 2009-11-01 01:33:10 -0600 Report

Could there be any chance that u could be anemic because
that can also cause hair loss…
dyanne

ptsparkle
ptsparkle 2009-10-31 13:01:14 -0500 Report

Google "glucophage side effects". Doesn't seem to be related. One site had a small blurb about hair loss and Metformin (glucophage) Thet say it's not related but to check with your Dr.
The fact that they actually talk about it, leads me to believe there have been complaints. I just skimmed one site, maybe you should spend some time going through some more before you go see the Doc. Good luck.
Jim

Mizzou
Mizzou 2009-10-31 13:37:28 -0500 Report

Thanks for your reply. I've spent hours online reading every site I can find. Most don't mention it, but I've found a few people who suspect it. I was taking 2000 mg per day and had no problem, but the hair loss began after it was increased to 2500. I know that makes no sense, but I can't think of anything else and since I've been through this twice before and both were related to medications, I have to expect this is the same. I've had my thryroid checked and that's fine and I've seen a dermatologist and my hair is healthy. I'm totally frustrated.